Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 5, 2019, 6:53 PM CDT for Reno County, Rice County, Kansas. It was in force for 52 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 6:53 PM CDT (23:53 UTC)
- Expired
- May 5, 2019, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:03 PM CDT | FUNNEL CLOUD | 6 N Plevna, KS | A WELL-DEFINED CONE FUNNEL EXTENDED 3/4 TO THE GROUND BEFORE BECOMING RAIN-WRAPPED. |
| May 5, 7:04 PM CDT | TORNADO | 3 Sw Alden, KS | PICTURE FROM STORM CHASER VIA TWITTER. |
| May 5, 7:09 PM CDT | TORNADO | 6 S Alden, KS | THE SPOTTER REPORTED 2 ROPE TORNADOES. |
| May 5, 7:23 PM CDT | HAIL 1.75 | 7 Wsw Sterling, KS | |
| May 5, 7:26 PM CDT | HAIL 1 | Sterling, KS | THE HAIL OCCURRED 3-5 MILES WEST OF STERLING. THE SPOTTER ALSO REPORTED NO FURTHER ROTATION. |
| May 5, 7:33 PM CDT | TSTM WND GST 70 | 14 S Sterling, KS | NO DAMAGE WAS REPORTED. |
| May 5, 7:34 PM CDT | TORNADO | 5 Sw Nickerson, KS | |
| May 5, 7:38 PM CDT | TSTM WND GST 100 | 6 N Nickerson, KS | THE SPOTTER ESTIMATED WINDS FROM 90-100 MPH. CHECKING FOR DAMAGE. |
| May 5, 7:50 PM CDT | HAIL 1.75 | Sterling, KS | |
| May 5, 7:51 PM CDT | HAIL 1.5 | 4 Sw Nickerson, KS | . |
| May 5, 7:51 PM CDT | HAIL 1.5 | 4 Sw Nickerson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 5, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
005
WFUS53 KICT 052353
TORICT
KSC155-159-060045-
/O.NEW.KICT.TO.W.0004.190505T2353Z-190506T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
653 PM CDT Sun May 5 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northwestern Reno County in south central Kansas...
Southwestern Rice County in central Kansas...
* Until 745 PM CDT.
* At 653 PM CDT, a confirmed tornado was located near Raymond, or 11
miles west of Sterling, moving southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Emergency Management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sterling, Nickerson, Alden, Plevna, Raymond and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3836 9831 3814 9789 3791 9834 3808 9847
3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 2353Z 314DEG 16KT 3821 9842
TORNADO...OBSERVED
HAIL...1.75IN
$$
VAUGHAN1 follow-up statement
323
WWUS53 KICT 060011
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
711 PM CDT Sun May 5 2019
KSC155-159-060045-
/O.CON.KICT.TO.W.0004.000000T0000Z-190506T0045Z/
Reno KS-Rice KS-
711 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN RENO AND SOUTHWESTERN RICE COUNTIES...
At 710 PM CDT, a confirmed tornado was located 6 miles south of
Alden, or 8 miles southwest of Sterling, moving southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sterling, Nickerson, Alden, Plevna, Raymond and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3836 9831 3814 9789 3791 9834 3808 9847
3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0010Z 314DEG 16KT 3816 9835
TORNADO...OBSERVED
HAIL...1.75IN
$$
VAUGHANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 5, 6:42 PM CDT, 11 minutes earlier.
Area forecast discussion, May 5, 6:42 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 642 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun May 5 2019 Main challenge is the effective frontal boundary placement Tuesday through Wednesday, especially with regard to diurnal surface based convection and severe potential. Otherwise, a good signal for episodic heavy rainfall, mainly nocturnal/early morning both Monday and Tuesday nights somewhere across the forecast area. After a chance for strong to severe surface based convection this evening across western portions of central Kansas, some modest elevated moisture transport later tonight may support scattered convection across the Flint Hills and southeast Kansas. Modest instability and cloud bearing shear combo may support a couple strong storms. The cold front will be the focus for organized convection Monday afternoon/evening. A very unstable airmass is progged ahead of the front with MLCape values at or above 3000 J/KG over south central and southeast Kansas by late afternoon/early evening. Despite modest deep layer shear as shortwave upper ridging moves across the area, it should be sufficient in tandem with frontal convergence/lift to promote sustained/organized updrafts and strong to severe storms. A hail risk initially should transition to down-burst/outflow wind potential into the evening. The main weather hazard looks to shift to locally heavy rainfall later in the evening into a portion of Monday night as the low level jet ramps up over the surface front owing to strong elevated moisture transport and higher precipitable water values. Details beyond Monday night become a bit more uncertain as the extent of prior convection and mesoscale influences will likely determine the effective surface boundary position and focus for the better chances for more robust severe convection. In this regard, prefer a lean toward the NAM in maintaining a more southern position to the front through mid-week. This would likely keep the the best chance for organized severe storms along or just south of the Kansas border on Tuesday afternoon/evening. However, there is another decent signal for elevated convection with embedded heavy rainfall later Tuesday evening/night with stronger moisture transport within the modest low level jet. There remains model consensus in lifting out a moderate strength upper trof across the area during Wednesday. The NAM remains further south with the effective surface front due to prior mesoscale convection/complexes, though possibly creeping into portions of southeast Kansas. The GFS would place most of the forecast area in the juicy/unstable warm sector with a greater risk for a severe event. So a conditional, perhaps higher end severe risk is still possible late Wednesday across portions of far southern Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun May 5 2019 Still looks a trend to cooler and generally drier weather for the end of the week with Kansas between influences of a split upper flow regime across the CONUS. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun May 5 2019 Storms will be the main issue this evening, with storms at KGBD and KHUT likely, KICT and KSLN probable in a bit and decent chance for storms later tonight at KCNU. Conditions will deteriorate some overnight with MVFR ceilings likely developing behind cold front that will move into central KS tomorrow. Due to uncertainty and questionable probabilities, opted to not mention precipitation in the afternoon, although storms will likely develop sometime in the vicinity of surface front in the afternoon. -Howerton .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 59 72 / 30 50 80 40 Hutchinson 58 75 55 69 / 30 50 80 50 Newton 60 75 57 69 / 40 50 80 40 ElDorado 60 77 58 71 / 40 60 80 50 Winfield-KWLD 60 78 60 74 / 40 40 80 40 Russell 56 69 50 62 / 30 60 70 60 Great Bend 56 71 51 64 / 20 50 80 60 Salina 59 73 54 65 / 30 60 80 60 McPherson 58 74 55 68 / 30 60 80 50 Coffeyville 60 79 62 76 / 40 40 80 50 Chanute 59 78 60 73 / 50 60 80 50 Iola 59 78 59 72 / 50 60 80 50 Parsons-KPPF 60 79 60 75 / 50 50 80 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Sun May 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible this evening generally along and west of the Kansas turnpike. Large hail up to around two inches in diameter and damaging wind gust to 65 mph will be possible. Strong storms with small hail will be possible overnight, mainly east of the Kansas turnpike after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible Monday afternoon and early evening along a southward moving cold front. Large hail will be possible before transitioning to locally damaging wind gusts. Heavy rainfall is also likely Monday evening and into Monday night, mainly across south central and southeast Kansas. Periodic chances for thunderstorms will continue across the entire area Tuesday through Wednesday night. Locally heavy rainfall can be expected with a risk for strong to severe storms. The magnitude and location for the greatest severe risk is a bit uncertain as it will depend on the movement and placement of the surface front wavering across the area. So check back for later updates as confidence on specific details increases in the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across portions of central Kansas, mainly west of highway 14. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 5, 6:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FUNNEL CLOUD 3 NNE GREAT BEND 38.40N 98.79W
05/05/2019 BARTON KS TRAINED SPOTTER
&&
KEDLocal storm report, May 5, 6:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 WSW RAYMOND 38.26N 98.47W
05/05/2019 RICE KS TRAINED SPOTTER
&&
KEDLocal storm report, May 5, 6:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 3 NNE GREAT BEND 38.40N 98.79W
05/05/2019 BARTON KS TRAINED SPOTTER
BRIEF TOUCHDOWN THEN WENT BACK UP.
&&
KEDLocal storm report, May 5, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 4 NW RAYMOND 38.32N 98.47W
05/05/2019 RICE KS TRAINED SPOTTER
TORNADO REPORTED 4 MILES NORTHWEST OF RAYMOND.
&&
EPSLocal storm report, May 5, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL RAYMOND 38.28N 98.41W
05/05/2019 E2.50 INCH RICE KS EMERGENCY MNGR
&&
KEDLocal storm report, May 5, 6:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 ENE ELLINWOOD 38.38N 98.50W
05/05/2019 E2.75 INCH BARTON KS TRAINED SPOTTER
REPORTED EXTENSIVE TREE DAMAGE AND POWER OUTAGES.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:58 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| May 5, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 54 min |
| May 5, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 57 min |
| May 5, 6:21 PM CDT | Tornado Warning | ICT | Barton, Rice | 39 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.